Wisconsin, 2009

Drought in Wisconsin, May 26 to 31, 2009

May 26 to 31, 2009 · NWS GRB · 2 events in 2 counties and zones

A period of dry weather across northern Wisconsin caused severe drought (D2) conditions to return to the extreme western parts of Oneida County and Vilas County. ) was at its lowest level since 1943.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A period of dry weather across northern Wisconsin caused severe drought (D2) conditions to return to the extreme western parts of Oneida County and Vilas County. A Milwaukee Journal Sentinel report on northern Wisconsin lake levels stated that Anvil Lake (Vilas Co.) was at its lowest level since 1943. This was 7.2 feet below the lake's highest recorded level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 26, 2:33 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, May 26, 2:33 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
333 AM CDT TUE MAY 26 2009

.SHORT TERM...TODAY THROUGH WEDNESDAY...MAIN FCST CONCERNS ARE PCPN
TRENDS AND TEMPS.

A WET PERIOD IS IN STORE FOR THE NEXT COUPLE DAYS...AS GULF MOISTURE
INCREASES ACROSS THE RGN AND LOW PRESSURE LIFTS FROM MISSOURI TOWARD
LOWER MICHIGAN. THE INITIAL BAND OF RAIN ACROSS CNTRL WI...WHICH
IS ASSOCIATED WITH H8 MOISTURE CONVG AND UPPER LEVEL DIVG...IS
EXPECTED TO PIVOT NW AND GRADUALLY WEAKEN DURING THE DAY. THIS
SHOULD RESULT IN AN INCREASING CHC OF RAIN OVER OUR NW COUNTIES...
AND A DECREASE TO SCT SHOWERS OVER THE FOX VALLEY/LKSHR AREAS...
THIS MORNING. THE RAINFALL SHOULD BECOME REFOCUSED OVER THE SE
HALF OF GRB CWA TONIGHT INTO WEDNESDAY...AS THE SFC LOW TRACKS
THROUGH SOUTHERN LK MICHIGAN...AND MID-LEVEL FRONTOGENETIC FORCING
INCREASES OVER C/EC/NE WI. THE RAIN SHOULD GRADUALLY DIMINISH
WEDS AFTERNOON AS THE SFC LOW PULLS OUT TO THE NORTHEAST. RAINFALL
AMTS IN EXCESS OF AN INCH ARE QUITE POSSIBLE OVER EC WI.

WITH ABUNDANT PCPN...CLOUD COVER AND PERSISTENT E-NE WINDS...
TEMPS WILL BE BLO NORMAL. HAVE GENERALLY USED A BLEND OF
MET/MAV GUIDANCE...AND TWEAKED TO MAINTAIN CONSISTENCY WITH
SURROUNDING OFFICES.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY NIGHT.

PRECIPITATION ASSOCIATED WITH SURFACE LOW PRESSURE...THAT WAS
FORECAST TO MOVE FROM NORTHERN ILLINOIS TO LOWER MICHIGAN...IS
EXPECTED TO BE ON ITS WAY OUT OF THE AREA WEDNESDAY NIGHT. THE 00Z
GFS HELD ONTO SOME MINOR QPF IN THE LAKESHORE AREA ON THURSDAY AND
THE 00Z ECMWF WAS EVEN SLOWER MOVING PRECIPITATION OUT OF THE
AREA. OPTED TO GO WITH DRY WEATHER FOR THURSDAY AS THE PREVIOUS
FORECAST WAS DRY...MOS POPS ARE LOW AND THIS FITS IN WELL WITH
SURROUNDING GRIDS. MODELS SHOWED MID LEVEL SHORT WAVE ENERGY
PASSING NORTH OF THE AREA ON THURSDAY NIGHT BUT ARE NOT IN THE
BEST OF AGREEMENT FOR FRIDAY AND FRIDAY NIGHT...SO POPS HAVE NOT
BEEN ADDED TO THOSE PERIODS. LITTLE CHANGE TO THE SATURDAY
FORECAST WITH THE 00Z GFS DRY AND THE EC WITH SMALL QPF IN EAST-
CENTRAL WISCONSIN. MAJOR DIFFERENCES ON SATURDAY NIGHT SO POPS
WERE MOSTLY LEFT ALONE.
&&

.AVIATION...VFR CONDITIONS SHOULD GIVE WAY TO MVFR AS GULF
MOISTURE INCREASES AND RAIN SPREADS NORTH ACROSS THE FA
TODAY. CIGS WILL LIKELY DROP BLO 1K FT IN MANY AREAS OVERNIGHT...
AND PATCHY FOG IS EXPECTED.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/MG
Hazardous weather outlook, May 26, 2:47 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
347 AM CDT TUE MAY 26 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-270900-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
347 AM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-270900-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
347 AM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WATERS OF
GREEN BAY AND NORTHWEST LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY NEED TO BE ISSUED FOR WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY FOR BUILDING WAVES.

TSK/MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Vilas

When
May 26, 6:00 AM CST to May 31, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Other Federal Agency
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought, Oneida

When
May 26, 6:00 AM CST to May 31, 11:59 PM CST
Where
Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170515, 170516.